This site is intended for health professionals only
An inquest into the death of a four-month-old baby has heard how the wrong prescription was issued by a GP, resulting in a medication overdose.
Abbie Jones died when she received 10 times her normal dose of the drug Frusemide.
The baby was suffering with Down’s syndrome and a hole in her heart, the inquest was told.
According to coroner Chris Dorries, the mishap occurred because GP Dean Warwosz signed an inaccurate prescription at the Sheffield Road surgery in Barnsley.
The inquest heard how the wrongly marked prescription was generated by receptionist Julia Dransfield.
Mr Dorries concluded the evidence of neither of these key witnesses was reliable, adding: “The exact circumstances in which the prescription was signed by a doctor remain unclear.”
The coroner said he will write to the Chief Medical Officer to ask him to investigate whether it could be made impossible for surgery receptionists to generate anything other than repeat prescriptions.
In a narrative verdict, Mr Dorries said: “The overdose arose because a prescription was wrongly issued on April 24, 2006, which increased Abbie’s medication tenfold.
“The prescription was wrongly generated on the surgery computer as a result of established or recognised procedures not being followed within the practice.”
Copyright Press Association 2010
Down’s syndrome information